Alert archive / West Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

August 12, 2020Barbour County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 12, 2020, 8:21 PM EDT for Barbour County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 8:21 PM EDT (00:21 UTC)
Expired
Aug 12, 2020, 9:15 PM EDT
In force
54 min
Issued by
NWS Charleston, WV

County Barbour County, WV

The radar

The Charleston,WV radar (KRLX), 166 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS81 KRLX 130021
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
821 PM EDT Wed Aug 12 2020

WVZ040-525-130115-
Barbour-Northwest Randolph-
821 PM EDT Wed Aug 12 2020

...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN NORTH 
   CENTRAL RANDOLPH AND SOUTH CENTRAL BARBOUR COUNTIES...

At 818 PM EDT, strong thunderstorms were clustered over Audra State 
Park and west of Elkins. A rain gage indicates the 2.4 inches of 
rain has fallen in this area. This will cause rapid rises on streams 
may cause water problems in areas of poor drainage and low lying 
areas. 

Locations impacted include...
Womelsdorf (Coalton).

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3886 7998 3894 8002 3898 8005 3900 8005
      3901 8004 3902 8005 3904 8000 3898 7996
      3888 7993
TIME...MOT...LOC 0018Z 154DEG 49KT 3908 8007 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:47 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 12, 7:47 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
747 PM EDT Wed Aug 12 2020

.SYNOPSIS...
Weak cold front nudges into the region tonight and will stall
over the area through the rest of the week. Weather remains
unsettled through the upcoming weekend. Cold front Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 615 PM Wednesday...

Updated hourly temperature grids to reflect cooler temperatures
at areas that received rainfall this afternoon. Otherwise, the
previous forecast is on track.

As of 234 PM Wednesday...

Despite latest SPC mesoanalysis data suggesting MLCAPE values of
1000-1500 J/kg this afternoon, weak upper support aloft has mainly
kept most of the area quiet so far. However, latest radar imagery
shows scattered showers and storms starting to develop across the
higher elevations, further aided by orographic lift. With a quasi-
stationary boundary draped across the region providing weak surface
convergence, storms could still develop across the lowlands later
this afternoon and evening, but greatest coverage is expected to be
in the mountains. Greatest concern with any of the convection today
will be locally heavy downpours that could result in localized water
issues given the warm/moist airmass across the region characterized
by PWATs in the 1.7-1.9 inch range. Due to this concern, WPC has a
Marginal Risk for Excessive Rainfall for areas generally along and
east of Interstate-79 and even a Slight Risk for Pocahontas and
Randolph counties.

Any convection from today should diminish tonight with the loss of
heating and as instability wanes. Have included the mention of
patchy valley fog in the forecast overnight as weak to calm surface
winds and moist low levels should allow for at least some fog and/or
low stratus development. Otherwise, fog should dissipate throughout
the morning on Thursday and scattered showers and storms will once
again be possible across the area. While greatest chance for storms
will once again be in the higher elevations, precipitation chances
should be somewhat higher across the lowlands as an upper level
trough currently in the mid Mississippi Valley slowly moves towards
the middle Ohio Valley by the end of the period. However, the
better forcing associated with this feature should still remain
west of our area tomorrow. With similar PWATs on Thursday and
slow storm motions, locally heavy rainfall appears to be the
biggest concern once again and as a result, another Marginal
Risk for Excessive Rainfall is in place across the eastern
portions of the CWA. It will also be another warm and humid
afternoon with highs on Thursday near 90 across the lowlands and
mid 60s and 70s in the higher elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 245 PM Wednesday...

Lingering upper trof axis will allow showers/storms through the
weekend, with the greatest chances Saturday. Overall light flow
and high atmospheric moisture content will allow for daily
downpours which may result in isolated flooding issues by
Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 250 PM Wednesday...

Lingering s/w upper trof axis weakens as mean longwave low
amplifies over the Great Lakes. This will allow for a decent
cold front to cross Monday, ushering in a fresher airmass
Tuesday and Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 735 PM Wednesday...

Across the mountains, showers and thunderstorms to continue
until at least 02Z-03Z, with brief IFR/LIFR conditions. Outside
of precipitation, areas of IFR/LIFR cigs have developed across
some mountainous locations, particularly the southern mountains,
including at site KBKW. These may not improve overnight, and
may linger through 14Z Thursday. Will update the TAF if
conditions do not briefly improve. Regardless, even if there is
a brief window of improvement, still expecting IFR conditions to
linger across much of the higher terrain counties overnight.

Outside of mountainous terrain, VFR conditions until 06-09Z with
patchy MVFR/IFR fog developing, particularly in favored river
valleys. Any fog will dissipate after 13-14Z, along with any
stratus over the higher terrain. However, after 18Z, showers and
thunderstorms will develop across the area again, particularly
south of the Ohio River.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Conditions across the higher terrain may
remain IFR or worse for longer than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 08/13/20
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    L    H    L    M    L    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    L    L    L    L    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    M    M    L    H    H    H

AFTER 00Z FRIDAY...
Brief IFR in showers and thunderstorms through at least
Saturday, with IFR fog in mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/RG
NEAR TERM...SL/RG
SHORT TERM...30
LONG TERM...30
AVIATION...SL
Hazardous weather outlook, Aug 12, 5:34 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
534 AM EDT Wed Aug 12 2020

WVZ523-524-526-130945-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
534 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of excessive rainfall today and into tonight
due to the potential for slow moving showers and thunderstorms
capable of producing heavy rain. Isolated flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of excessive rainfall Thursday into Thursday
night due to the potential for slow moving showers and thunderstorms
capable of producing heavy rain. Isolated flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-130945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
534 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 4:09 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
409 PM EDT Wed Aug 12 2020

WVZ033-122100-
McDowell-
409 PM EDT Wed Aug 12 2020

...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS...

At 405 PM EDT, an area of thunderstorms were clustered over
Coaldale, or near Matoaka. Radar indicates 2 to 2.5 inches of rain
has fallen in this area. This will cause rapid rises on streams may
cause water problems in areas of poor drainage and low lying areas.

Locations impacted include...
Anawalt.

Do not drive your vehicle through flooded roadways.

LAT...LON 3731 8144 3733 8148 3738 8143 3735 8140
TIME...MOT...LOC 2005Z 239DEG 49KT 3739 8134

25
Special weather statement, Aug 12, 5:46 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
546 PM EDT Wed Aug 12 2020

WVZ516-122245-
Southeast Raleigh-
546 PM EDT Wed Aug 12 2020

...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN EAST
   CENTRAL RALEIGH COUNTY...

At 543 PM EDT, strong thunderstorms were clustered over Stanaford,
or near Beckley. The Raleigh County airport has received 1.99 inches
of rain in 40 minutes. This will cause rapid rises on streams may
cause water problems in areas of poor drainage and low lying areas.

Locations impacted include...
Beckley, Beaver, Daniels and Shady Spring.

This includes the following highways...
 West Virginia Turnpike between mile markers 36 and 37.
 Interstate 64 in West Virginia between mile markers 123 and 135.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3782 8097 3778 8094 3769 8116 3780 8116
      3780 8105
TIME...MOT...LOC 2143Z 153DEG 7KT 3780 8113

25
Special weather statement, Aug 12, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT Wed Aug 12 2020

WVZ040-525-130115-
Barbour-Northwest Randolph-
821 PM EDT Wed Aug 12 2020

...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN NORTH
   CENTRAL RANDOLPH AND SOUTH CENTRAL BARBOUR COUNTIES...

At 818 PM EDT, strong thunderstorms were clustered over Audra State
Park and west of Elkins. A rain gage indicates the 2.4 inches of
rain has fallen in this area. This will cause rapid rises on streams
may cause water problems in areas of poor drainage and low lying
areas.

Locations impacted include...
Womelsdorf (Coalton).

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3886 7998 3894 8002 3898 8005 3900 8005
      3901 8004 3902 8005 3904 8000 3898 7996
      3888 7993
TIME...MOT...LOC 0018Z 154DEG 49KT 3908 8007

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:03 PM EDTSpecial Weather StatementRLXPocahontas57 min
Aug 13, 6:25 PM EDTSpecial Weather StatementRLXPocahontas65 min
Aug 13, 7:28 PM EDTSpecial Weather StatementRLXFayette32 min

Nearby

Special Weather Statements in West Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.